Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

177 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest remedy for steroid psychosis

Answered by
Dr.
Dr. Prasanna Heijebu

General & Family Physician

Practicing since :2010

Answered : 1423 Questions

default
Posted on Sat, 7 Nov 2015 in Headache and Migraines
Question: My daughter was prescribed prednisone for a rash a couple of weeks ago, and went into adrenal crisis when she wanted to stop the large dose 60mg. Now she is on 30 mg. and we are trying to decrease this, and she is having severe psychological reactions. I can honestly say she has lost her mind. She needs 24 hour care right now, and we are exhausting ourselves and do not know what to do. We went to a local hospital and the MD increased her dose, and we are trying to decrease gradually, but she is having hallucinations, panic attacks, and cannot take care of herself. She has not slept more than an hour to two hours per night, and last night she did not sleep at all, and was seeing things all night long. Please help. Please do not tell us to go to a neurologist. She needs to get off this stuff.
doctor
Answered by Dr. Prasanna Heijebu 6 hours later
Brief Answer:
Possible steroid psychosis.

Detailed Answer:
Hello, Madam.

I can certainly understand your concerns.

I have carefully gone through your daughter's medical issue in detail.

Based on her symptoms, she probably seem to have a condition known as steroid psychosis.

Steroid psychosis is a psychotic disorder caused by the use of corticosteroid medications. Affected people develop psychiatric symptoms such as depression and mania.

Researchers believe steroid psychosis occurs when high doses of corticosteroids cause an increase in dopamine levels in the brain. Increased dopamine levels lead to symptoms such as depression, mood swings and psychosis(hallucinations and illusions). Corticosteroids also lower the serotonin levels in the brain, worsening the patient's depressive symptoms.

Sleep pattern can be grossly deranged.

This condition can be treated by weaning off the steroid medications.

Additionally a short course of drugs like sedative anxiolytics like Clonazepam and Antipsychotics like Clozapine will help. I generally recommend my patients with such drugs. Please check with your physician if he shares my view and if can prescribe them to you.

The outcome is usually good.

Post your further queries if any.
Thank you.


Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Prasanna Heijebu 3 hours later
Ok, thank you so much. I am so relieved that we are on the right track about what we are trying to do. Here is our tapering schedule. I would really appreciate your reviewing and advice about this. We are here to help our son-in-law through this, and are intending to support him by staying here with him till October 31, based on his schedule. From what we have read online, the last few days may be the hardest, but any encouraging words are appreciated. We also are not likely to choose the prescriptions you advised, but we will look them up. We are shocked by the outcome of this medication in her, and want to stay as natural as possible. But we will look into them. Here is the schedule: Oct. 16 - 17 / 25 mg; Oct. 18 - 19 /20 mg; Oct. 20 - 21 / 15 mg; Oct. 22 - 23 / 10 mg; Oct. 24 - 25 / 5 mg; Oct. 26 - 27 / 2.5 mg, and then we are bit lost....maybe decreasing by 1 milligram for a couple of days at a time. This means we will be tapering slowly. It has been very exhausting but we are taking rest shifts and teaching her all kinds of breathing and thought strategies, making calming teas, and keeping as calm as possible. Thank you.
doctor
Answered by Dr. Prasanna Heijebu 20 hours later
Brief Answer:
Recommended tapering schedule provided.

Detailed Answer:
Hello, Sir/Madam.

I can surely understand your concern.

I apologize for the delayed response owing to my hectic work schedule.

The best tapering schedule is over 12 days instead of 14 days, as earlier stopping will help the adrenal gland to recover, adjust and function normally by making its own source of steroids.

The schedule I recommend is as follows.

Since your daughter is currently on 30 mg which is equivalent to 3 tabs of 10 mg each. Considering each tablet of 10mg-

Day 1 take 3 tablets
Day 2 take 3 tablets-30mg
Day 3 take 2 tablets-30mg
Day 4 take 2 tablets-20mg
Day 5 take 1.5 tablets-20mg
Day 6 take 1.5 tablets-20mg
Day 7 take 1 tablets-10mg
Day 8 take 1 tablets-10mg
Day 9 take 0.5 tablets-5mg
Day 10 take 0.5tablets-5mg
Day 11 take 0.25tablet-2.5mg
Day 12 take 0.25 tablet-2.5mg

For day last four days, it is advisable to go for liquid form of Prednisone, available as Prednisone Intensol(in case if you find difficulty in breaking the tablet into required dose). Each ml contains 5mg of prednisone. This will help for a fine tapering.

Day 1 can be taken as 18th Oct and Day 12 can be taken as Oct 29th.From 30th Oct you can stop the drug completely.

If symptoms are severe during the tapering , addition of clonazepam lowest doses will help to ease the process to successful outcome.

Please check with your physician if he can prescribe this tapering schedule to you.

Post your further queries if any,
Thank you.




Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Prasanna Heijebu 59 minutes later
Anyway, within only 21 hours I was able to receive at least three replies with your intelligent and professional answer to my concerns. I am so grateful for your skills. Love and prayers go out for you so that you can keep earnestly providing guidance and health information, as you have for me. Thank you.

Sincerely, xxxxxx
doctor
Answered by Dr. Prasanna Heijebu 49 minutes later
Brief Answer:
You are always Welcome.

Detailed Answer:
Hi Mam/Sir,

You are always Welcome.

You can ask me any further queries on my dashboard in future.

Hope everything will be fine.

My best wishes to you,your daughters and son in law.

Take care,

Thank you.
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,   ,   ,  

Recent questions on  Psychotic disorder

doctor1 MD

Hi My 24 year old son lives in XXXXXXX he has anxiety to the point where he is depressed and hits himself and bites himself.....I dont know when this started but he needs help!! I live in RI. What is the diagnose and do you know of any good...

doctor1 MD

How long will be the medication continue?

doctor1 MD

Suffering from Panic like symptoms,Age 26 doing research. BP 140/80. Dizziness

doctor1 MD

I suffers with OCD, anxiety disorder and depression. I have recently started to have hallucination and delusions ranging from, thinking an intruder is in the house, hearing the intruders footsteps, hearing the gas cooker being turned on, feeling the presence of spirits around me, seeing peoples faces change (aggressive & fierce) and jumping out at me, mumbling voices (cant make out what is being said), hands and limbs can look large and feel not my own, feeling of being trapped in a body that is not my own and wanting to escape.

I mentioned all these symptoms to my psychiatrist who said these were symptoms that are part of OCD, but the information I've been reading online suggests it is most likely a Psychotic Disorders. I like to know if this is part of OCD? or if I have a Psychotic Disorders, can anyone tell me if they have experienced this or even heard of anyone with OCD experiencing this?

doctor1 MD

Deplin 29 year old, female, 5'3", 140 lbs.Prozac 20 mg qd, deplin 15 mg qd, mirena iud. My ob/gyn combined deplin with my prozac 2 months ago. I was having a 3 day stint of terrible pms....gloom and doom, zero energy, loss of appetite, sad with no apparent reason, weak. I could not tell if deplin worked, but have experienced the same awful feeling roughly 4 weeks later for 3-4 days at a time. Deplin is not covered by insurance and the generic is nearly $100 a month. I simply cannot afford that. My pharmacist suggeated Abilify. Does this medicine do the same as deplin? I would prefer to not take anything at all, but certainly do not care to feel so depressed. Thank you for any insight you may offer. -whitney

doctor1 MD

My sister is suffering from psychotic disorder for last few months. She took Asenapt 10 mg and Lonazep 2 mg for two months, after this she starts to take Lonazep 1 mg for 20 days and Lonazep 0.5 mg for 15 days. But at the time of taking Lonazep 2 mg ., she was perfectly alright. But at the time of taking 'Lonazep 0.5 mg', she did not want to go outside of her home. Again she starts to take Lonazep 1 mg from today. My question is - How long she can take 'Lonazep' continuously? Is there any possibility of adverse effect for long time use?

doctor1 MD

I just noticed that I suffer from BDD .. and I dont know how to solve this problem. It affected my whole life and now I want to get rid of that. I am 23 years old girl and I didnt experience any relationship till now because of this problem. what can i do :?